Incivek Hepatitis C Treatment Receives More Severe Warning Label

Posted on

The Food and Drug Administration has grown concerned that patients aren’t taken warnings about a certain Hepatitis C treatment seriously enough.  Because of that, they have issued a more severe warning about the issue which has already led some patients to experience fatal side effects.

The drug in question is known as Incivek, a Hepatitis C drug typically provided in conjunction with with interferon and ribavirin.  These three medications are often given to those persons who still maintain partial function of the liver even when certain areas of the organ have been damaged.

When taken together, patients could experience a skin rash that could prove deadly if allowed to continue.  A label enlightening patients about this risk was already placed on the product, but the FDA found out that patients in certain circumstances continued to be treated with the three drugs.

The FDA is thus warning that this condition is nothing to be trifled with.  Although Vertex Pharmaceuticals says that fewer than 1% of patients were shown to develop the skin rash during a clinical trial, the FDA is nevertheless issuing a new black box warning that must be placed on the product.  Patients are being instructed to stop treatment the moment a skin rash becomes apparent, especially if that rash is accompanied by dizziness, mouth sores, or a fever.  Emergency treatment should be sought at once, and the entire incident should be reported to MedWatch.

Follow this link for even more information.